EconPapers    
Economics at your fingertips  
 

Partial Multidimensional Inequality Orderings

Jean-Yves Duclos, David Sahn and Stephen D. Younger

Cahiers de recherche from CIRPEE

Abstract: The paper investigates how comparisons of multivariate inequality can be made robust to varying the intensity of focus on the share of the population that are more relatively deprived. It follows the dominance approach to making inequality comparisons, as developed for instance by Atkinson (1970), Foster and Shorrocks (1988) and Formby, Smith, and Zheng (1999) in the unidimensional context, and Atkinson and Bourguignon (1982) in the multidimensional context. By focusing on those below a multidimensional inequality “frontier”, we are able to reconcile the literature on multivariate relative poverty and multivariate inequality. Some existing approaches to multivariate inequality actually reduce the distributional analysis to a univariate problem, either by using a utility function first to aggregate an individual’s multiple dimensions of well-being, or by applying a univariate inequality analysis to each dimension independently. One of our innovations is that unlike previous approaches, the distribution of relative well-being in one dimension is allowed to affect how other dimensions influence overall inequality. We apply our approach to data from India and Mexico using monetary and non-monetary indicators of well-being.

Keywords: Inequality; multidimensional comparisons; stochastic dominance (search for similar items in EconPapers)
JEL-codes: D3 I3 (search for similar items in EconPapers)
Date: 2010
New Economics Papers: this item is included in nep-ltv and nep-mic
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.cirpee.org/fileadmin/documents/Cahiers_2010/CIRPEE10-03.pdf (application/pdf)

Related works:
Journal Article: Partial multidimensional inequality orderings (2011) Downloads
Journal Article: Partial multidimensional inequality orderings (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:lvl:lacicr:1003

Access Statistics for this paper

More papers in Cahiers de recherche from CIRPEE Contact information at EDIRC.
Bibliographic data for series maintained by Manuel Paradis ().

 
Page updated 2025-03-30
Handle: RePEc:lvl:lacicr:1003